Alert archive / California / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 4, NWS Los Angeles, CA

July 30, 2015Los Angeles County, Ventura County, California

NWS Los Angeles, CA issued this severe thunderstorm warning at Jul 30, 2015, 3:12 PM PDT for Los Angeles County, Ventura County, California. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2015, 3:12 PM PDT (22:12 UTC)
Expired
Jul 30, 2015, 4:00 PM PDT
In force
48 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon

Counties Los Angeles County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 44 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2015-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2015-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1641 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

933 
WUUS56 KLOX 302212
SVRLOX
CAC037-111-302300-
/O.NEW.KLOX.SV.W.0004.150730T2212Z-150730T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OXNARD CA
312 PM PDT THU JUL 30 2015

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LOS ANGELES COUNTY IN SOUTHWESTERN CALIFORNIA...
  NORTHEASTERN VENTURA COUNTY IN SOUTHWESTERN CALIFORNIA...

* UNTIL 400 PM PDT

* AT 259 PM PDT...DOPPLER RADAR INDICATED A CLUSTER OF SEVERE 
  THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...DAMAGING 
  WINDS IN EXCESS OF 60 MPH...AND FREQUENT LIGHTNING. THESE STORMS 
  WERE LOCATED BETWEEN SANTA CLARITA AND LOCKWOOD VALLEY AND WERE 
  MOVING NORTHWEST AROUND 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EASTERN LOCKWOOD VALLEY...GORMAN... PYRAMID LAKE...
  INTERSTATE 5 OVER THE GRAPEVINE...CASTAIC LAKE...AND LAKE PIRU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3445 11860 3459 11901 3480 11916 3482 11910
      3481 11898 3479 11898 3479 11888 3482 11889
      3482 11870 3457 11841
TIME...MOT...LOC 2159Z 240DEG 48KT 3470 11856 

$$

SUKUP/GOMBERG
2 follow-up statements
015 
WWUS56 KLOX 302242
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
342 PM PDT THU JUL 30 2015

CAC037-111-302300-
/O.CON.KLOX.SV.W.0004.000000T0000Z-150730T2300Z/
LOS ANGELES CA-VENTURA CA-
342 PM PDT THU JUL 30 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR NORTHWESTERN LOS ANGELES AND NORTHEASTERN VENTURA COUNTIES...

AT 336 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE A CLUSTER OF 
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE BETWEEN 
CASTAIC LAKE AND EASTERN LOCKWOOD VALLEY AND WERE MOVING NORTHWEST 
AT ABOUT 15 MPH. THE STRONGEST STORM AT THIS MOMENT IS LOCATED NEAR 
PYRAMID LAKE. IN ADDITION TO LARGE HAIL AND STRONG WINDS...THESE 
STORMS WILL ALSO PRODUCE VERY HEAVY RAIN AND FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE... EASTERN LOCKWOOD VALLEY...GORMAN... 
PYRAMID LAKE...INTERSTATE 5 OVER THE GRAPEVINE...CASTAIC LAKE... 
AND LAKE LAKE PIRU. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3445 11860 3459 11901 3480 11916 3482 11910
      3481 11898 3479 11898 3479 11888 3482 11889
      3482 11870 3457 11841
TIME...MOT...LOC 2236Z 240DEG 48KT 3495 11803 

$$

SUKUP
275 
WWUS56 KLOX 302303
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
403 PM PDT THU JUL 30 2015

CAC037-111-302311-
/O.EXP.KLOX.SV.W.0004.000000T0000Z-150730T2300Z/
LOS ANGELES CA-VENTURA CA-
403 PM PDT THU JUL 30 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LOS ANGELES AND
NORTHEASTERN VENTURA COUNTIES HAS EXPIRED...
                
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY....THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. 
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THESE THUNDERSTORMS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OXNARD.

LAT...LON 3445 11860 3459 11901 3480 11916 3482 11910
      3481 11898 3479 11898 3479 11888 3482 11889
      3482 11870 3457 11841
TIME...MOT...LOC 2254Z 240DEG 48KT 3495 11803 

$$

SUKUP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 1:30 PM PDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 30, 1:30 PM PDT, 1 hour 42 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
130 PM PDT THU JUL 30 2015

.SYNOPSIS...

THERE IS A CHANCE OF THUNDERSTORMS FOR THE INTERIOR MOUNTAINS AND
DESERTS THROUGH FRIDAY. THE THUNDERSTORM THREAT WILL BE CONFINED TO
THE LOS ANGELES AND VENTURA COUNTY MOUNTAINS AND ADJACENT DESERTS ON
SATURDAY. BY MONDAY STABILIZING SOUTHWEST FLOW ALOFT WILL END THE
THREAT OF THUNDERSTORMS WITH A RETURN TO SEASONAL TEMPERATURES.

&&

.SHORT TERM (TODAY-SUN)...

A WEAK VORT MAX EMBEDDED IN SE MONSOONAL FLOW ALOFT CONTINUES TO
MOVE NORTHWESTWARD THROUGH THE CWA THIS AFTERNOON. THIS FEATURE IS
CURRENTLY LOCATED OVER VENTURA COUNTY AND WILL MOVE NORTH OF SLO
COUNTY AFTER MIDNIGHT TONIGHT. EARLIER THIS MORNING THERE WERE SOME
SCATTERED SHOWERS OVER LA AND VENTURA COUNTY COASTAL/VALLEY AREAS
THAT WERE ASSOCIATED WITH THIS VORT. THUNDERSTORM ACTIVITY THIS
AFTERNOON HAS SHIFTED TO THE MOUNTAINS AND OTHER INTERIOR AREAS. THE
STRONGEST STORM SO FAR OCCURRED OVER NW VENTURA COUNTY AND EASTERN
SBA COUNTY IN THE MOUNTAINS...WHERE THERE WAS PLENTY OF SUN THIS
MORNING TO ALLOW FOR SURFACE HEATING. A FLASH FLOOD WARNING WAS
ISSUED FOR THIS STORM. SEEING SOME CLEARING FOR SOUTHERN PORTIONS OF
THE CWA EARLY THIS AFTERNOON...WHICH SHOULD LEAD TO AN INCREASE IN T-
STORMS IN LA AND VENTURA COUNTY AS WELL...FOCUSED MAINLY OVER THE
MOUNTAINS...DESERT AND SOME INTERIOR VALLEYS. FLASH FLOODING WILL
CONTINUE TO BE A THREAT FOR THESE AREAS...WHERE A FLASH FLOOD WATCH
REMAINS IN EFFECT THROUGH THIS EVENING.

LEANING TOWARDS REMOVING T-STORMS FOR MOST COASTAL AND SOME VALLEY
AREAS LATER THIS AFTERNOON AND THIS EVENING...DEPENDING ON HOW THE
REST OF THE AFTERNOON GOES. THINKING THAT MOST OF THE T-STORM
ACTIVITY FOR THESE AREAS WAS OR WILL BE ASSOCIATED WITH THE MID-
LEVEL VORT MAX...WHICH WILL BE NORTH OF VENTURA COUNTY BY 00Z. THIS
WILL BE A LAST MINUTE DECISION.

A SLIGHT CHANCE OF T-STORMS WILL CONTINUE INTO THE LATE EVENING
HOURS FOR THE MOUNTAINS AND INTERIOR AREAS...BEFORE DIMINISHING LATE
TONIGHT. THUNDERSTORM ACTIVITY WILL RESUME FOR THESE AREAS LATE
TOMORROW MORNING THROUGH TOMORROW EVENING...WITH THE FOCUS OF THE
ACTIVITY OVER THE MOUNTAINS AND ANTELOPE VALLEY. WITHOUT A KICKER
AND A MORE SSE STEERING FLOW...NOT EXPECTING ANY T-STORMS FOR THE
COAST AND MOST VALLEY AREAS TOMORROW.

THE AREAL COVEREAGE OF T-STORMS ON SATURDAY WAS REDUCED TO ONLY HAVE
A SLIGHT CHANCE OF T-STORMS OVER THE VTA/LA MOUNTAINS AND THE
ANTELOPE VALLEY. WITH FLOW ALOFT STARTING TO SHIFT TO THE SW ON
SATURDAY...MOISTURE AND INSTABILITY WILL CONTINUE TO DECREASE...WITH
MOST OF THE INSTABILITY FOCUSED OVER THE VTA/LA MOUNTAINS. THE
DRYING TREND WILL CONTINUE ON SUNDAY AS SW FLOW BECOMES ESTABLISHED
ALOFT...BUT THERE COULD STILL BE ENOUGH LINGERING INSTABILITY TO
WARRANT THE SLIGHT CHANCE OF T-STORMS FOR THE EASTERN SAN GABRIELS
AND ANTELOPE VALLEY.

TEMPERATURE TRENDS FOR TOMORROW WILL BE A LITTLE TRICKY DUE TO ALL
OF THE CLOUDS WE HAD EARLIER TODAY...HOWEVER FRIDAY AND SATURDAY
WILL BE SLIGHTLY COOLER OVERALL AS HEIGHT/THICKNESS AND 850/950
TEMPS FALL SLIGHTLY. SLIGHT WARMING TREND MAY BEGIN ON SUNDAY AS THE
RIDGE OVER NEW MEXICO STARTS TO BUILD...RESULTING IN SLIGHT
HEIGHT/THICKNESS RISES OVER SW CALIFORNIA. ALSO INTRODUCED SOME LOW
CLOUDS IN SOUTHERN LA COUNTY ON SUNDAY MORNING AS THE MARINE LAYER
MAY START TO RE-DEVELOP WITH SW FLOW ALOFT DUE TO A WEAK UPPER-LOW
OFF THE COAST.

.LONG TERM (MON-THU)...

OVERALL NOT A VERY EXCITING WEATHER PATTERN NEXT WEEK WITH A
PERSISTENT RIDGE OVER THE INTERIOR WESTERN U.S. AND A TROUGH OFF THE
WEST COAST. THE TROUGH WILL BRING A BETTER CHANCE FOR MARINE LAYER
STRATUS FOR MOST COASTAL AREAS NEXT WEEK. NO SIGNIFICANT TEMPERATURE
TRENDS IN THE FORECAST NEXT WEEK AS THERE IS SOME SLIGHT
DISAGREEMENT IN THE MODELS. GFS BUILDS THE RIDGE MORE
AGRESSIVELY...WHICH WOULD RESULT IN A WARMING TREND FOR INTERIOR
AREAS...WHILE THE ECMWF KEEPS THE RIDGE RELATIVELY FLAT. CURRENT
FORECAST HAS TEMPERATURES GENERALLY NEAR NORMAL NEXT WEEK.

&&

.AVIATION...30/1755Z...

MARINE LAYER AROUND 010 THIS MORNING.

ALL AIRPORTS IN VFR THIS MORNING. MODERATELY CONFIDENT THAT SHOWERS
AND THUNDERSTORM CHANCES WILL DECREASE OVER THE COASTAL AND VALLEY
LOCATIONS THIS AFTERNOON.  KWJF KPMD AND KPRB HAVE A 20-30 PERCENT
CHANCE OF A THUNDERSTORM THIS AFTERNOON AND EVENING...POSSIBLY
LINGERING THROUGH MOST OF FRIDAY. STRATUS WILL BE GREATLY RESTRICTED
DUE TO NEARBY CONVECTION...BUT EXPECTING A FEW RANDOM PATCHES TO BE
AROUND SOME COASTAL AIRPORTS TONIGHT INTO FRIDAY MORNING. WEAKER
THAN USUAL WINDS WILL PREVAIL TODAY...EXCEPT FOR POSSIBLE GUSTY
WINDS NEAR ANY THUNDERSTORMS.

KLAX...MODERATE CONFIDENCE IN VFR THROUGH FRIDAY...WITH A 30 PERCENT
CHANCE OF IFR CIGS FORMING BECOMING 03 AND 17Z. MAIN THREAT OF
CONVECTION HAS SHIFTED WELL INLAND...BUT THERE STILL IS A 10 PERCENT
CHANCE OF A TSRM INTO THIS EVENING.

KBUR...HIGH CONFIDENCE IN VFR THROUGH FRIDAY. MAIN THREAT OF
CONVECTION HAS SHIFTED WELL INLAND...BUT THERE STILL IS A 10 PERCENT
CHANCE OF A TSRM INTO THIS EVENING.

&&

.MARINE...29/900 AM.
UNSTABLE AIR IS PUSHING FROM SOUTH TO NORTH TODAY WITH A 20 PERCENT
CHANCE OF A THUNDERSTORM FORMING OVER THE COASTAL WATERS. MODERATE
TO HIGH CONFIDENCE OF NO THUNDERSTORMS EXPECTED AFTER THIS EVENING.
30 PERCENT CHANGE OF LOW GRADE SMALL CRAFT ADVISORY WINDS SOUTH OF
POINT CONCEPTION TONIGHT AND FRIDAY NIGHT. SMALL CRAFT ADVISORY
WINDS LIKELY OVER THE WEEKEND OVER THE OUTER WATERS...WITH CHOPPY
CONDITIONS OVER THE INNER WATERS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...SUKUP
AVIATION/MARINE...KITTELL
SYNOPSIS...MUNROE

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jul 30, 6:00 AM PDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT THU JUL 30 2015

CAZ034>041-044>046-051>054-059-087-088-547-548-311300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT THU JUL 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY

THERE IS A CHANCE OF THUNDERSTORMS FOR MOST AREAS TODAY INTO
TONIGHT. THE BEST CHANCES OF THUNDERSTORMS WILL BE OVER THE
MOUNTAINS...DESERTS AND INTERIOR SECTIONS...BUT THERE WILL EVEN BE
THE POSSIBILITY OF THUNDERSTORMS OVER COASTAL AND COASTAL VALLEY
AREAS. IN THE MOUNTAINS AND DESERTS...THE STORMS COULD BE INTENSE
ENOUGH TO GENERATE FLASH FLOODING. MUD AND DEBRIS FLOWS ARE POSSIBLE
NEAR THE RECENT BURN AREA...INCLUDING THE COLBY AND PINE BURN AREAS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MOST OF THE COASTAL
WATERS THROUGH THIS EVENING.

THERE WILL BE A MODERATE RISK OF RIP CURRENTS ON ALL AREA BEACHES
TODAY.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
MOUNTAINS AND DESERTS...AND INTERIOR SECTIONS OF SAN LUIS OBISPO AND
SANTA BARBARA COUNTIES FRIDAY THROUGH SATURDAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. THEN...THERE WILL BE A SLIGHT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE MOUNTAINS OF LOS
ANGELES COUNTY AND THE ANTELOPE VALLEY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:43 PM PDTFlash Flood WarningLOXLos Angeles107 min
Jul 29, 9:07 PM PDTFlash Flood WatchLOXLos Angeles, Santa Barbara25 hr
Jul 30, 11:49 AM PDTFlash Flood WarningLOXSanta Barbara, Ventura3 hr
Jul 30, 1:29 PM PDTAreal Flood AdvisoryLOXLos Angeles3 hr
Jul 30, 1:48 PM PDTFlash Flood WarningLOXLos Angeles, Ventura3 hr
Jul 30, 1:50 PM PDTFlash Flood WarningLOXLos Angeles3 hr
Jul 30, 2:29 PM PDTFlash Flood WarningLOXLos Angeles2 hr
Jul 30, 2:47 PM PDTFlash Flood WarningLOXSanta Barbara3 hr
Jul 30, 2:47 PM PDTFlash Flood WarningLOXLos Angeles, Ventura3 hr
Jul 30, 3:09 PM PDTFlash Flood WarningLOXLos Angeles3 hr
Jul 30, 3:52 PM PDTSevere Thunderstorm WarningLOXVentura53 min
Jul 30, 3:55 PM PDTFlash Flood WarningLOXVentura3 hr

Nearby

Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.